Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 20, NWS Twin Cities, MN

June 28, 2023Dunn County, Pierce County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 28, 2023, 10:18 PM CDT for Dunn County, Pierce County, Saint Croix County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2023, 10:18 PM CDT (03:18 UTC)
Expired
Jun 28, 2023, 11:00 PM CDT
In force
42 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Dunn County, WI, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 6:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2153 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2153 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WUUS53 KMPX 290318
SVRMPX
WIC033-093-109-290400-
/O.NEW.KMPX.SV.W.0020.230629T0318Z-230629T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1018 PM CDT Wed Jun 28 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pierce County in west central Wisconsin...
  Southwestern Dunn County in west central Wisconsin...
  Southeastern St. Croix County in west central Wisconsin...

* Until 1100 PM CDT.

* At 1018 PM CDT, a severe thunderstorm was located near Woodville,
  or 14 miles east of River Falls, moving east at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Elmwood around 1030 PM CDT.
  Knapp around 1035 PM CDT.

Other locations in the path of this severe thunderstorm include
Menomonie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4479 9243 4497 9240 4497 9180 4471 9184
TIME...MOT...LOC 0318Z 275DEG 30KT 4488 9232 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPG
3 follow-up statements
873 
WWUS53 KMPX 290337
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1037 PM CDT Wed Jun 28 2023

WIC033-093-109-290400-
/O.CON.KMPX.SV.W.0020.000000T0000Z-230629T0400Z/
Pierce WI-Dunn WI-St. Croix WI-
1037 PM CDT Wed Jun 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN PIERCE...SOUTHWESTERN DUNN AND SOUTHEASTERN ST.
CROIX COUNTIES...

At 1036 PM CDT, a severe thunderstorm was located near Elmwood, or 13
miles west of Menomonie, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Menomonie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4478 9236 4493 9224 4493 9181 4471 9184
TIME...MOT...LOC 0336Z 279DEG 28KT 4482 9216 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPG
371 
WWUS53 KMPX 290348
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1048 PM CDT Wed Jun 28 2023

WIC109-290358-
/O.CAN.KMPX.SV.W.0020.000000T0000Z-230629T0400Z/
St. Croix WI-
1048 PM CDT Wed Jun 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. CROIX COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Wisconsin.

LAT...LON 4471 9184 4478 9236 4486 9230 4485 9215
      4493 9213 4493 9181
TIME...MOT...LOC 0348Z 279DEG 26KT 4481 9211 

$$

WIC033-093-290400-
/O.CON.KMPX.SV.W.0020.000000T0000Z-230629T0400Z/
Pierce WI-Dunn WI-
1048 PM CDT Wed Jun 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN PIERCE AND SOUTHWESTERN DUNN COUNTIES...

At 1048 PM CDT, a severe thunderstorm was located over Elmwood, or 11
miles southwest of Menomonie, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Menomonie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4471 9184 4478 9236 4486 9230 4485 9215
      4493 9213 4493 9181
TIME...MOT...LOC 0348Z 279DEG 26KT 4481 9211 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPG
453 
WWUS53 KMPX 290356
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1056 PM CDT Wed Jun 28 2023

WIC033-093-290406-
/O.EXP.KMPX.SV.W.0020.000000T0000Z-230629T0400Z/
Pierce WI-Dunn WI-
1056 PM CDT Wed Jun 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIERCE AND
SOUTHWESTERN DUNN COUNTIES WILL EXPIRE AT 1100 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Wisconsin.

LAT...LON 4471 9184 4478 9236 4486 9230 4485 9215
      4493 9213 4493 9181
TIME...MOT...LOC 0356Z 275DEG 30KT 4480 9202 

$$

MPG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:22 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 28, 7:22 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
722 PM CDT Wed Jun 28 2023

.DISCUSSION...(This evening through Wednesday)
Issued at 223 PM CDT Wed Jun 28 2023

KEY MESSAGES:

- A couple strong to severe storms still possible through this
  evening east of the Mississippi River.

- Mainly dry conditions Thursday through Sunday, then more area-wide
  but low precipitation chances return early next week.

- Temperatures to run near to above normal through the middle of next
  week.

A rather moist low-level environment remains in place ahead of a
pre- frontal trough sitting over the Dakota/MN border and the
associated cold front just north of the Canadian border. However,
the relatively weak boundary layer winds are keeping haze/smoke in
place over much of the WFO MPX coverage area, which when combined
with cloud cover, is not allowing peak instability to be realized
which would help convection grow more in intensity/coverage than what
has been seen thus far today. KMPX radar at this time shows very
isolated showers/storms over central MN pushing into northwest WI.
But, otherwise, the vast majority of the coverage area is sitting
dry. The aforementioned trough will press eastward, acting as a low-
level focusing convergence mechanism. Steep lapse rates are still
generally in place, especially over the WI portion of the coverage
area. Model soundings also continued to show high SRH's in the 0-1km
and 0-3km depths plus sufficient MLCAPE's nearly 3000 j/kg. It's a
matter of if such surface-based CAPE can be realized through the
smoke/clouds, if recent trends persist, that likely will be difficult
to achieve on a broad scale. Still, should any storms reach
strong/severe limits, there is still the potential for large hail and
a tornado or two.

Any and all precipitation that develops will shift east of the WFO
MPX coverage area late tonight. After a brief lull, showers and a few
non-severe thunderstorms are possible Thursday afternoon as the cold
front itself pushes across MN/WI during the day. The front will then
settle to the south of MN/WI Thursday night and remain there through
the weekend, essentially shunting any chances for
showers/thunderstorms from Thursday night through Sunday off to the
south of the coverage area. Another weak cold front looks to move
through the Upper Midwest during the Tuesday-Wednesday timeframe but
coverage/intensity of any potential showers/thunderstorms looks
rather meager.

Temperatures will run near to above normal throughout the duration of
this forecast period, including the potential for highs to reach the
lower 90s for several days during the first half of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 642 PM CDT Wed Jun 28 2023

As this period begins, storms are finally starting to fire in the St.
Croix Valley. As a result, we increased TS mention at RNH/EAU, but
kept any precip mention out of MN terminals. Next challenge comes
with evolution of stratus in northeast MN at the moment. How far this
will get pulled southeast is a bit in question, but several models
do show a combo of stratus/fog getting about as far south as
RNH/STC, so did drop condition there some going into Thursday
morning, though there's still quite a bit of uncertainty how this
will evolve overnight. Kept TAFs dry for Thursday, though isolated
diurnal activity will be possible from southwest MN over into western
WI. The one positive for Thursday is that W/NW winds become
established, we'll finally lose the haze from low level smoke.

KMSP...There is a line of towering cu moving through Hennepin county
now associated with the cold front. You can't completely rule out
something come out of this, but better chances are definitely with
the activity going up in WI. MSP will likely keep a smoky haze
through the night, aided by increasing low level RH as the nocturnal
inversion develops and winds back off to under 5 kts. Storms Thursday
will be highest from 20z to 00z.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind NW 5-10 kts.
Sat...VFR. Wind N 5-10 kts.
Sun...VFR. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JPC
AVIATION...MPG
Hazardous weather outlook, Jun 28, 2:43 PM CDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
243 PM CDT Wed Jun 28 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
243 PM CDT Wed Jun 28 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated strong or severe thunderstorms could develop this evening
east of the Mississippi River. Large hail and damaging winds are
the main threats.

Smoke, haze, and poor air quality expected through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening east of the
Mississippi River.

In the hours before

Special weather statement, Jun 28, 8:22 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
822 PM CDT Wed Jun 28 2023

MNZ063-WIZ014-023-290215-
Washington MN-Polk WI-St. Croix WI-
822 PM CDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of northeastern
Washington, northwestern St. Croix and south central Polk Counties
through 915 PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stillwater, or 18 miles northeast of St. Paul, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Somerset around 840 PM CDT.

Other locations in the path of this storm include New Richmond and
Star Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern and west central Wisconsin.

&&

LAT...LON 4504 9286 4521 9289 4532 9248 4501 9240
TIME...MOT...LOC 0122Z 258DEG 23KT 4513 9284

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MPG
Special weather statement, Jun 28, 10:03 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1003 PM CDT Wed Jun 28 2023

WIZ023-025-290345-
St. Croix WI-Dunn WI-
1003 PM CDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of southwestern Dunn
and southeastern St. Croix Counties through 1045 PM CDT...

At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baldwin, or 14 miles northeast of River Falls, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Woodville around 1010 PM CDT.

Other locations in the path of this storm include Glenwood City,
Boyceville and Knapp.

This includes Interstate 94 in Wisconsin between mile markers 16 and
40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Wisconsin.

&&

LAT...LON 4480 9197 4482 9213 4485 9215 4486 9232
      4487 9246 4505 9244 4507 9194
TIME...MOT...LOC 0303Z 273DEG 22KT 4496 9235

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MPG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:22 PM CDTSpecial Weather StatementMPXSaint Croix53 min
Jun 28, 9:03 PM CDTSevere Thunderstorm WarningMPXSaint Croix42 min
Jun 28, 10:03 PM CDTSpecial Weather StatementMPXSaint Croix42 min
Jun 28, 10:26 PM CDTSpecial Weather StatementMPXRusk34 min
Jun 28, 11:02 PM CDTSpecial Weather StatementMPXPepin43 min
Jun 28, 11:42 PM CDTSpecial Weather StatementMPXPepin48 min
Jun 29, 2:36 AM CDTDense Fog AdvisoryMPXPolk6 hr
Jun 29, 6:24 PM CDTSpecial Weather StatementMPXPepin21 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.